Skip Navigation LinksHome > July 11, 2007 - Volume 21 - Issue 11 > Porphyria cutanea tarda in an HIV-1-infected patient after t...
AIDS:
doi: 10.1097/QAD.0b013e328216f379
Correspondence

Porphyria cutanea tarda in an HIV-1-infected patient after the initiation of tipranavir/ritonavir: case report

Celesia, Benedetto Ma; Onorante, Annaa; Nunnari, Giuseppea; Mughini, Maria Ta; Mavilla, Sergioa; Massimino, Santa Db; Russo, Rosarioa

Free Access
Article Outline
Collapse Box

Author Information

aDepartment of Medicine and Medical Specialties, Unit of Infectious Diseases, University of Catania, ARNAS Garibaldi. Catania, Italy

bUnit of Dermatology, ARNAS Garibaldi, Catania, Italy.

Received 8 February, 2007

Accepted 5 March, 2007

Porphirya cutanea tarda (PCT) has been reported in HIV-1-infected individuals [1,2]. It has been related to HIV [1,2], other viral infections (hepatitis C virus; HCV) [3] alcohol abuse and antiretroviral therapy (ART) [4,5].

We describe for the first time a case of PCT that developed during ART switch, after the introduction of tipranavir/ritonavir to a backbone with tenofovir and lamivudine.

M.A., a 59-year-old heterosexual woman, was diagnosed with HIV-1 infection in December 1990, with a CD4 T-cell count of 259 cells/μl.

In August 1991 (CD4 cell count 274 cells/μl) she began ART with zidovudine monotherapy. Since then, she has been treated with all available antiretroviral drugs, and the ART regimens have frequently been stopped or modified for immunological or virological failure, side effects, rash and low tolerance. Several nucleoside reverse transcriptase inhibitor, non-nucleoside reverse transcriptase inhibitor and protease inhibitor mutations have developed, negatively interfering with the clinical and therapeutic outcome. In October 1995 she developed oral candidiasis, cutaneous Kaposi's sarcoma in February 1996, and cryptosporidiosis in February 1997.

The patient reported adherence with the therapy, did not use alcohol or drugs and showed symptoms of depression. In February 2001 she reached the highest CD4 T-cell count (354 cells/μl), although the plasma HIV-RNA viral load has always been detectable, even when enfuvirtide was added to a two nucleoside reverse transcriptase inhibitors and a protease inhibitor/ritonavir-based therapy in 2004. After 5 months enfuvirtide was stopped as a result of the onset of pain and typical skin lesions. While on treatment with tenofovir, lamivudine and lopinavir/ritonavir her CD4 T-cell count dropped progressively.

In April 2006, her CD4 T-cell count was 23 cells/μl and the HIV-RNA viral load was 98 900 copies/ml, and at this point she started treatment with tipranavir/ritonavir, maintaining tenofovir and lamivudine as a backbone. After 5 days the patient developed a soft skin rash accompanied by nausea, vomiting, malaise and hyperamylasemia. All antiretroviral agents were stopped. In May 2006, after 2 weeks of treatment interruption, the CD4 T-cell count was 45 cells/μl and the HIV-RNA viral load was 428 000 copies/ml; the same therapy was thus re-started.

A month later, her CD4 T-cell count was 34 cells/μl and the viral load was 174 000 copies/ml; the rash was soft but persistent, and controllable by antihistamines. As the patient reported feeling better from the beginning of treatment with tipranavir, and all biochemical and metabolic parameters were within the normal range, the treatment was continued. In July 2006, we observed a cellulitis on the right hand, which was treated with oral amoxicillin/clavulanate and topical medication. In August 2006, although the lesion was resolving, several blisters appeared on her hands, mainly on the fingers, along with itching and skin fragility on her arms. The treatment with acyclovir did not modify the lesions.

One month later the itch increased and the blisters got worse, especially on the fingers (Fig. 1), including those over old scars associated with skin fragility of the neck and arms. The suspicion of PCT was confirmed by a dermatologist and the levels of protoporphyrine and coproporphyrine in the urine were approximately 100 and 10 times higher than the normal values, respectively (4538 μg/24 h and 1116 μg/24 h), serum ferritin was two times higher, whereas iron, transferrin and other blood parameters were within the normal range. All antiretroviral drugs were stopped, except lamivudine to maintain low viral replication fitness, but no evident clinical modifications were observed.

Fig. 1
Fig. 1
Image Tools

Haemoglobin levels did not allow frequent bleedings, and the patient was thus started on cloroquine, 125 mg two times a week and a topical skin photoprotective agent. The patient showed skin hyperpigmentation, mainly on her face, and new blisters appeared on her fingers until December 2006, when finally the blisters resolved and urine levels of protoporphyrine and coproporphyrine reduced to half.

The diagnosis of PCT was based on cutaneous signs (blisters, hyperpigmentation and skin fragility) and high protoporphyrine and coproporphyrin levels in the urine. Many factors have been related to sporadic PCT, and some data have suggested that HIV infection may impair the hepatic cytochrome oxidase system, with an aberration in porphyrin metabolism leading to PCT [6].

In this case, the more frequent factors, other than HIV and antiretroviral drugs, related to PCT (HCV, alcohol) were excluded. Moreover, although the patient maintained a constantly high HIV-RNA plasma viral load, similar clinical findings have never occurred before. To our knowledge this is the first report of PCT developed during therapy with tipranavir/ritonavir [7]. Although we cannot exclude other unknown triggering factors, the occurrence of symptoms of PCT after the therapeutic switch and the initiation of tipranavir/ritonavir therapy suggest that patients treated with this protease inhibitor should be monitored for this potential adverse event.

Back to Top | Article Outline

References

1. Melito VA, Parera A, Estela V, et al. Porphyria cutanea tarda manifestation in patients infected with human immunodeficiency virus. Acta Bioquím Clín Latinoam 2006; 40:29–34.

2. McAlister F, McClean K, Hamilton PG, Houston S. Human immunodeficiency virus infection and porphyria cutanea tarda: coexistence of risk factors or causative association? Clin Infect Dis 1995; 20:348–351.

3. Lacour JPH, Bodokh I, Castanet J, Bekri S, Ortonne JP. Porphyria cutanea tarda and antibodies to hepatitis C virus. Br J Dermatol 1993; 128:121–123.

4. Fox PA, Boag FC, Hawkins DA, Francis N. Acute porphyria following commencement of indinavir. AIDS 1999; 13:622–623.

5. Roca B, Lapuebla C, Roig B. Porphyria cutanea tarda induced by nelfinavir. Antiviral Ther 2001; 6(Suppl. 4):71. Abstract no. 107.

6. Almehmi A, Deliri H, Szego GC, Teague AC, Pfister AK, Martin SA. Porphyria cutanea tarda in a patient with HIV-infection. WV Med J 2005; 101:19–21.

7. Hoen B, Towner W, Opravil M, Soriano V, Notter T, Cairms V, et al. The Aptivus Compassionate Use Program (CUP): safety and efficacy data from 3920 patients in the clinic. In: VIIIth International Conference on Drug Therapy in HIV Infection. Glasgow, UK, 12–16 November 2006. Abstract no. P162.

© 2007 Lippincott Williams & Wilkins, Inc.

Login